For many women (including me), hair loss is the most traumatic part of cancer treatment. When I meet with women who have been told they will need chemotherapy, the distress about losing hair is inevitably huge. There is the upsetting process of losing it as well as the upset about being bald for months. I have nothing original to say about how important hair is to our self image and sense of womanliness and beauty. We all know that, and we all fear that we are going to look and feel really ugly without it. One woman tried to laugh about how each time she passed a mirror, when bald, she looked at the reflection and screamed in shock.
Not all chemotherapy drugs cause hair loss, but all of those used for standard early breast cancer do. If someone insists that her friend or neighbor did not lose her hair and maybe you won't either, don't believe it. The friend or neighbor, if this report is accurate, was getting different medications. The timing is quite predictable: between 14 and 21 days after the first chemo, the hair will come out. If you were a betting woman, you would lay your money on day 17. Some women get a 48 hour warning when their head suddenly becomes very tender; it feels as though your scalp is one big bruise. Once the hair is out, that tenderness vanishes. If you are wondering if you are losing your hair, you're not. Once it begins, it is really obvious.
There are several general strategies to managing the loss. Like many women, I opted for taking a small measure of control and had my head shaved at day 12, before the hair loss could begin. Others prefer to wait until their hair is coming out and then shave or buzz. And others try to hold on to every last strand as long as possible, trying not to touch or comb or wash a single hair. Nothing makes this ok. All of us are miserable when it happens and then somehow adapt. I remember speaking with an attorney who spends a lot of time in court; she insisted that she could not do so wearing a wig. I asked her "Why not?", and she had no response. Not surprisingly, once her hair was gone, she went to court all the time in her good wig--and then, almost the week her hair started growing back in, she went to court without it.
And when does it grow back? If you are receiving first AC and then weekly Taxol, it may slowly begin sometime towards the end of the Taxol schedule. Or it may not, and, during Taxol, instead you may lose any remaining eye lashes and eyebrows. Once the drugs are completed, you probably will feel and see soft fuzz in a month and be ready to go out with very short hair in about three months. It's a long time. Clearly, if there were any justice in the world, your hair would be right back the day after the final needle is removed.
BreastCancer.org has a lot of good information about all of this: